Tornadoes · United States · Kansas · 2005
F1 tornado, Milberger to Russell, Kansas, April 10, 2005
From Milberger to Russell, this F1 tornado ran 6.0 miles across Russell County on April 10, 2005, touching down at 5:59 PM CDT and reaching 440 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 10, 2005
- Touchdown
- 5:59 PM CDT (22:59 UTC)
- Path length
- 6.0 miles (9.7 km)
- Path width
- 440 yards (402 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- County
- Russell County
- Touchdown point
- 38.720, -99.020
- Lift-off point
- 38.820, -98.950
- Record number
- 677
What the Weather Service recorded
Farmstead hit sustaining the following damage: Two sheds and one garage destroyed. House sustained broken windows on it's south side. Several trees uprooted.
Brief event.
Brief event.
Remained in the country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS ICT issued a tornado warning for this county at 22:52 UTC, 7 minutes before the tornado touched down, in force until 23:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:52 UTC | 23:30 UTC | Tornado Warning | ICT |
| 23:26 UTC | 00:08 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 10, 3:01 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 10, 3:01 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 301 PM CDT SUN APR 10 2005 .DISCUSSION... MAIN FORECAST CONCERNS REMAIN THE SEVERE POTENTIAL IN OUR FORECAST AREA THROUGH THIS EVENING. TONIGHT: FIRST ROUND OF SCATTERED ELEVATED SEVERE STORMS HAVE NOW PUSHED OUT OF CENTRAL KS. SURFACE LOW WILL CONTINUE TO ORGANIZE OVER WEST-CENTRAL KS THROUGH EARLY THIS EVENING. A BULGING DRYLINE WILL EXTEND SOUTHEASTWARD FROM THE LOW TO JUST WEST OF HARPER COUNTY, KS INTO CENTRAL OKLAHOMA. MODERATE CAPE AND VERY STRONG DEEP-LAYER SHEAR WILL EXIST JUST EAST OF DRYLINE IN CENTRAL/SOUTH CENTRAL KS WHERE LOW CLOUDS ERODE. SCATTERED STRONG-SEVERE STORMS LIKELY TO ERUPT SOUTHEASTWARD ALONG/E OF DRYLINE THROUGH LATE AFTERNOON. LARGE HAIL AND DAMAGING WINDS LIKELY. HOWEVER, LOW-LEVEL CONVERGENCE AND BACKED SOUTHEASTERLY BOUNDARY LAYER WINDS WILL MAXIMIZE IN CENTRAL/SOUTH CENTRAL KS JUST EAST OF TRIPLE POINT AND DRYLINE BULGE YIELDING 0-3 KM SRH OF 200-300 M2/S2. WITH SOME POSITIVE LOW-LEVEL CAPE, WE HAVE THE THREAT OF A TORNADO OR TWO WITH LOW-LEVEL STRETCHING POSSIBLE. DEPENDING ON HOW FAR EAST THE DRYLINE MAKES IT INTO EARLY EVENING, STILL COULD SEE CONVECTION TAKE ON MORE LINEAR STRUCTURE AS IT MOVES EAST OF THE KS TURNPIKE. CONVECTION SHOULD WIND DOWN OR DIMINISH AFTER 06Z MONDAY AS DRY SLOT MOVES IN AND LOW LEVEL JET VEERS SLIGHTLY. MONDAY: NO BIG CHANGES WERE MADE. COLD CORE UPPER LOW WILL BE MOVING OVER CENTRAL AND EASTERN KS WITH A GOOD DEAL OF LINGERING CLOUDS. WOULD ANTICIPATE SOME BREAKS IN CLOUDS UNDERNEATH MID LEVEL COLD CORE TO ALLOW FOR SCATTERED DIURNALLY-ENHANCED SHOWERS/THUNDERSTORMS IN THE AFTERNOON/EARLY EVENING. COOLEST HIGHS (50S) IN CENTRAL KS ON THE BACKSIDE OF UPPER LOW, WITH NORTHWESTERLY WINDS AND LOW CLOUDS MOVING BACK IN. TUESDAY-WEDNESDAY: NO SIGNIFICANT CHANGES PLANNED TO GOING FORECAST. UPPER LOW WILL GRADUALLY GET PUSHED EASTWARD INTO THE SOUTHEAST CONUS, FORCED UNDERNEATH CLOSED UPPER HIGH OVER ONTARIO. A LINGERING CHANCE OF SHOWERS TUESDAY INTO TUESDAY NIGHT OVER OUR NORTHEASTERN COUNTIES LOOKS REASONABLE. THURSDAY-SUNDAY: THE PAST COUPLE OF MODEL RUNS OF THE GFS AND ECWMF HAVE MADE SWEEPING CHANGES TO THE ADVERTISED UPPER TROF LIFTING OUT INTO THE PLAINS LATE THURSDAY INTO FRIDAY. THE 00Z ECMWF SHOWED THE UPPER TROF LIFTING OUT ACROSS THE NORTHERN ROCKIES INTO SOUTHERN CANADA, WITH THE 06Z GFS EVEN FURTHER NORTH. THE 00Z ECMWF SUGGESTED LITTLE IF ANY CHANCE FOR PRECIPITATION IN OUR AREA RIGHT THROUGH THE WEEKEND, WHILE THE GFS HAS A STRONG SYSTEM LIFTING OUT OF THE SOUTHWEST INTO THE CENTRAL PLAINS OVER THE WEEKNED. NEEDLESS TO SAY, CONFIDENCE HAS GONE TO VERY LOW FOR THIS PERIOD DUE TO MODEL INCONSISTENCY. HAVE TRIED NOT TO MAKE MAJOR CHANGES, BUT BACKED OFF TO ONLY SLIGHT CHANCE OF SHOWERS/T-STORMS FOR THURSDAY NIGHT INTO SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 64 42 64 / 60 30 20 10 HUTCHINSON 47 62 40 62 / 60 40 20 20 NEWTON 49 64 41 62 / 70 40 20 20 ELDORADO 52 66 42 63 / 70 40 20 20 WINFIELD-KWLD 52 67 43 65 / 60 30 20 10 RUSSELL 44 55 38 60 / 70 40 20 20 GREAT BEND 45 56 38 60 / 60 40 20 20 SALINA 48 62 41 60 / 70 50 20 20 MCPHERSON 48 63 40 61 / 70 40 20 20 COFFEYVILLE 55 73 45 65 / 70 30 20 20 CHANUTE 55 71 45 64 / 80 40 30 20 IOLA 55 71 45 64 / 80 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && CARUSO/
Hazardous weather outlook, Apr 10, 4:00 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SUN APR 10 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. SUPERCELL STORMS ARE POSSIBLE, WHICH COULD PRODUCE GOLFBALL SIZE HAIL AND WINDS TO 70 MPH. A TORNADO OR TWO IS ALSO POSSIBLE, MAINLY WEST OF A LINE FROM SALINA TO WHITEWATER TO ARKANSAS CITY. THESE STORMS ARE EXPECTED TO EVOLVE INTO ONE OR TWO SQUALL LINES AS THEY MOVE EAST OF THE KANSAS TURNPIKE AND AFFECT SOUTHEAST KANSAS THIS EVENING, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS. AS ALWAYS, THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN MINOR FLOODING. THIS WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA INTO MONDAY, THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH SOMEWHAT. THERE WILL BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS AFTERNOON AND EVENING IN CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/JMC
In the hours before
Special weather statement, Apr 10, 1:49 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 149 PM CDT SUN APR 10 2005 KSZ052-101915- MARION- 149 PM CDT SUN APR 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY... AT 146 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHEAST OF PEABODY...OR 16 MILES EAST OF NEWTON...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
Local storm report, Apr 10, 2:08 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 SW KANOPOLIS 38.70N 98.17W
04/10/2005 1.50 INCH ELLSWORTH KS OFFICIAL NWS OBS
REPORTED HEAVY HAIL 1 TO 11/2 INCHES
&&
MJRSpecial weather statement, Apr 10, 2:10 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 210 PM CDT SUN APR 10 2005 KSZ053-101945- CHASE- 210 PM CDT SUN APR 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MARION...AND MOVING NORTHEAST AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
Local storm report, Apr 10, 2:16 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
216 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 SE LINCOLNVILLE 38.47N 96.94W
04/10/2005 1.00 INCH MARION KS OFFICIAL NWS OBS
&&
MJRSpecial weather statement, Apr 10, 5:23 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 523 PM CDT SUN APR 10 2005 KSZ047-102300- BARTON- 523 PM CDT SUN APR 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LARNED...AND MOVING NORTH AT 30 MPH. DIME SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
Local storm report, Apr 10, 5:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TORNADO 4 W MILBERGER 38.72N 98.99W
04/10/2005 RUSSELL KS TRAINED SPOTTER
&&
CWHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.0 hours before the tornado, 137 km from the path. April 10, 2005.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -421 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Dodge City, (KDDC), 00:00Z
1.0 hours after it, 137 km from the path. April 11, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 1484 J/kg
- Mixed-layer LCL
- 3491 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 7.8 K/km
The surface observations
Russell (RSL), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:11 UTC | 60.8 | 57.2 | 120° 15 kt | 1000.7 | BR | |
| 21:53 UTC | 62 | 59 | 120° 17 kt | 21 | 1000 | BR |
| 22:15 UTC | 60.8 | 57.2 | 100° 16 kt | 1000 | BR | |
| 22:22 UTC | 60.8 | 57.2 | 100° 15 kt | 999.7 | BR | |
| 22:53 UTC | 62 | 59 | 110° 16 kt | 999.7 | BR | |
| 23:01 UTC | 60.8 | 59 | 110° 15 kt | 1000 | VCTS BR | |
| 23:19 UTC | 60.8 | 59 | 100° 16 kt | 1000 | TS BR | |
| 23:53 UTC | 61 | 59 | 120° 20 kt | 24 | 1000.7 | VCTS RA BR |
| 00:09 UTC | 60.8 | 59 | 140° 14 kt | 1001.4 | BR | |
| 00:28 UTC | 62.6 | 57.2 | 130° 12 kt | 1001.4 | VCTS | |
| 00:43 UTC | 60.8 | 57.2 | 120° 10 kt | 1001.4 | ||
| 00:53 UTC | 61 | 58 | 110° 10 kt | 1001.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the touchdown began at 22:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 10, 2005
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 10 | 2:00 PM CDT | F0 | Scott, KS | 0.3 | 75 | |||
| April 10 | 2:25 PM CDT | F0 | Scott, KS | 0.1 | 20 | |||
| April 10 | 4:35 PM CDT | F0 | Trego, KS | 0.4 | 125 | |||
| April 10 | 4:35 PM CDT | F0 | Trego, KS | 6.7 | 150 | |||
| April 10 | 4:37 PM CDT | F1 | Trego, KS | 6.2 | 200 | |||
| April 10 | 4:50 PM CDT | F0 | Trego, KS | 1.0 | 30 | |||
| April 10 | 4:56 PM CDT | F0 | Trego, KS | 6.5 | 400 | |||
| April 10 | 4:57 PM CDT | F0 | Trego, KS | 0.2 | 15 | |||
| April 10 | 4:57 PM CDT | F0 | Trego, KS | 0.5 | 30 | |||
| April 10 | 5:00 PM CDT | F1 | Graham, KS | 0.2 | 25 | $2,000 | ||
| April 10 | 5:00 PM CDT | F0 | Graham, KS | 0.1 | 25 | |||
| April 10 | 5:04 PM CDT | F0 | Trego, KS | 3.7 | 150 | |||
| April 10 | 5:53 PM CDT | F0 | Ellis, KS | 3.3 | 100 | |||
| April 10 | 6:05 PM CDT | F1 | Rush, KS | 1.4 | 50 | |||
| April 10 | 6:12 PM CDT | F0 | Barton, KS | 0.5 | 55 | |||
| April 10 | 6:24 PM CDT | F0 | Russell, KS | 0.5 | 55 | |||
| April 10 | 6:26 PM CDT | F0 | Russell, KS | 0.5 | 55 | |||
| April 10 | 6:31 PM CDT | F0 | Russell, KS | 1.0 | 110 | |||
| April 10 | 6:52 PM CDT | F0 | Russell, KS | 1.0 | 110 | |||
| April 10 | 8:30 PM CDT | F1 | Oklahoma, OK | 5.0 | 75 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.